MAUDE Adverse Event Report: NUVASIVE INC. BRIGADE SYSTEM, BRIGADE LATERAL SYSTEM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR

NUVASIVE INC. BRIGADE SYSTEM, BRIGADE LATERAL SYSTEM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Model Number 6965238
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Pain (1994)
Date of Event 08/20/2024
Type of Reportable Event Malfunction
Event or Problem Description
The event was identified during a review of the pmcf lumbar interbody study, the report identified that on (b)(6) 2023, a patient underwent a one level anterior lumbar interbody fusion procedure at l5-s1 with two self fixating screws.On (b)(6) 2024 radiographs noted one of the anterior fixation screws was broken.On (b)(6) 2024 the patient developed worsening back pain and right greater than left leg pain.No treatment has been provided and monitoring will continue.
 
Additional Manufacturer Narrative
No device was returned for evaluation as they remain in-situ, no radiographs or images were provided so the complaint could not be confirmed.Review of the reported event identified the screw was identified as broken at the one year follow up examination but not treated and no revision is planned.The patient postoperative physical activity is unknown.And it is unknown if a fall was experienced.It is unknown if fusion has taken place.Due to a lack of information provided no root cause can be determined however implant selection and placement as well as postoperative postoperative physical activity may be the cause or a contributor to the event.No additional investigation can be completed unless a revision and additional information is received.Manufacturing review: no lot code information was provided so a complete manufacturing review could not be completed.Labeling review: "contraindications contraindications include, but are not limited to.4.Patients who are unwilling to restrict activities or follow medical advice.5.Patients with inadequate bone stock or quality.6.Patients with physical or medical conditions that would prohibit beneficial surgical outcome." ".Potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s), loss of fixation, nonunion or delayed union.Malalignment of anatomical structures (i.E.Loss of normal spinal contours or change in height).Pain, discomfort or abnormal sensations due to the presence of the device." "warnings, cautions and precautions the subject device is intended for use only as indicated.The implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient.Correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.While proper selection can minimize risks, the size and shape of human bones present limitations on the size and strength of implants.Metallic internal fixation devices cannot withstand the activity levels and/or loads equal to those placed on normal, healthy bone.These devices are not designed to withstand the unsupported stress of full weight or load bearing alone.It is important to select the appropriate length brigade screw and confirm trajectory under intraoperative fluoroscopy in order to avoid potential screw impingement.When loading screws, if the thumbwheel is not tightening, turn the driver handle in order to ensure the screw socket is fully engaged.During screw placement, use lateral fluoroscopy to ensure proper screw trajectory of 35° or 45° cranial or caudal." ".The brigade standalone system (lordotic angles of 8º and 12º) is a standalone system intended to be used with the bone screws provided and requires no additional supplementary fixation systems.If fewer than the maximum number of screws accommodated by the device are used, then the system is intended to be used with additional supplemental fixation (cleared by the fda) for use in the lumbar spine.These devices can break when subjected to the increased load associated with delayed union or nonunion.Internal fixation appliances are load-sharing devices that hold bony structures in alignment until healing occurs.If healing is delayed, or does not occur, the implant may eventually loosen, bend, or break.Loads on the device produced by load bearing and by the patient¿s activity level will dictate the longevity of the implant.Corrosion of the implant can occur.Implanting metals and alloys in the human body subjects them to a constantly changing environment of salts, acids, and alkalis, which can cause corrosion.Placing dissimilar metals in contact with each other can accelerate the corrosion process, which in turn, can enhance fatigue fractures of implants.Consequently, every effort should be made to use compatible metals and alloys in conjunction with each other.Care should be taken to ensure that all components are ideally fixated prior to closure." "based on fatigue testing results, when using the brigade system, the physician/surgeon should consider the levels of implantation, patient weight, patient activity level, other patient conditions, etc., which may impact on the performance of this system.All components should be final tightened per the specifications in the surgical technique.Implants should not be tightened past the locking point, as damage to the implant may occur.Notching, striking, and/or scratching of implants with any instrument should be avoided to reduce the risk of breakage." "patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed." "pre-operative warnings 1.Only patients that meet the criteria described in the indications should be selected.2.Patient condition and/or predispositions such as those addressed in the aforementioned contraindications should be avoided.3.Care should be used in the handling and storage of the brigade implants.The implants should not be scratched or damaged.Implants and instruments should be protected during storage and from corrosive environments.5.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." "post-operative warnings during the postoperative phase it is of particular importance that the physician keeps the patient well informed of all procedures and treatments.Damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration as well as to other complications.To ensure the earliest possible detection of such catalysts of device dysfunction, the devices must be checked periodically postoperatively, using appropriate radiographic techniques." (b)(4).

Brand Name
BRIGADE SYSTEM, BRIGADE LATERAL SYSTEM
Common Device Name
INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Manufacturer (Section D)
NUVASIVE INC.
7475 lusk blvd.
san diego CA 92121
Manufacturer (Section G)
NUVASIVE INC.
7475 lusk blvd.
san diego CA 92121
Manufacturer Contact
whitney ginter
7475 lusk blvd.
san diego, CA 92121
MDR Report Key21862227
Report Number2031966-2025-00071
Device Sequence Number7888476
Product Code MAX
UDI-Device Identifier00887517965233
UDI-Public887517965233
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K203714
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/14/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number6965238
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/14/2025
Initial Report FDA Received Date04/17/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age49 YR
Patient SexFemale